Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 12 of 12 Posts
G

·
Discussion Starter · #1 ·
Danik-You mention taking amitryptiline for your ibs and if you don't mind me asking...how much are you taking? I'm interested b/c our symptoms are somewhat similar. Actually, I'm not ibs-D now, but was for a period of time. We seem to share other symptoms though from reading your post. Just wondering how much you are taking. I'm taking 1/2 a pill of the smallest amount(i'll have to check bottle for mgs) but it doesn't seem to be helping me much. Paxil helped me some in the past, but I can't tolerate it. I have spasms and alot of really annoying hypersensitivity-sensitve to cold, itchiness etc. plus lots of annoying sensation in bladder and gut. I'm thinking the amitryptyline should help, but maybe I'm not taking enough. thanks-Susan
 

·
Registered
Joined
·
190 Posts
Feel free to ask anything you want! I have posted my storing in the "living with IBS" forum..maybe that will help as well.I take 75mg at night and 50mg during the day. I had trouble with feeling "stoned" for about a week (not that I was complaining!)
It subsided after that, the only effects from the drug now are dry mouth (I can live with that), and increase in appetite. I will have to learn to moderate my diet and my boo-hind needs to get back in shape anyway. For now I have been enjoying it and needed to gain 10 pounds anyway. 5"1' and my weight has fluctuated between 85 at the lowest with the IBS to 98 at the better times. This has been for 13 years and if I hear one more person say "I wish I had that problem" I am going to say "I'll be happy to let you have it!"Anyway...hope I helped! I also have a post in the Lotronex site under "alternative to try" if you haven't already viewed it.I hope increasing the dose helps you. If you need info to convince your doc to increase it. Maybe I can email my doc about a symposium he attended in Chicago, he mentioned it to me when he emailed me and said that the main treatment being suggested for functional disorders such as IBS, Chronic fatigue syndrome, and interstitial cystitis is Amitriptyline.I'll say a prayer for you.K
 
G

·
Discussion Starter · #4 ·
Danik,Thank you. I did read your story and it made alot of sense to me. I have the same suspicions you do since i've had so much anxiety/asthma/sinus trouble/itchiness/sensitivity/can't stand to be tickled or touched sometimes/bladder sensitivity/spasms/etc. It just all seems inter-related. I still forgot to check my dosage again last night. But I think it must be very very little-and only once a day. I'll ask my doctor about this too. He seemed to think that the amitryptiline with the zelnorm when it comes out will help me. I've been taking amitryptiline for about 6 days now, but haven't seen any change. He said it was such a small dosage it was unlikely to cause any emotional or cognitive changes in me, but would sort of target my colon-but haven't seen much evidence of this. If anything I feel worse. I'm waiting till Zelnorm comes out and then will ask him about the Amitryptiline. God I hope it works! You feeling better is so inspiring-its so rare with ibs for people to get better!
 

·
Registered
Joined
·
190 Posts
I know when I started with just the 75mg at night I would notice it starting to wear off sometime in the afternoon. That's the reason for the second dose during the day.I noticed my IBS affected immediately so maybe you are right in that your dose needs increased.I'm glad you have found some hope again. Don't give up!!!
 
G

·
Discussion Starter · #6 ·
Hi Danik, Yet another person here wanting to ask you a question about Amitriptyline. I saw a therapist today and talked to her about anti-d's. She said that Amitriptyline is very good for GI and other problems. One of the side effects, though, is headaches. I do get headaches and am concerned that those will increase. Have you noticed any sort of increase in headaches. The other option is Remeron which is also good, but the downside is libido may be gone
I suppose I could live with that given the alternative!Kathy
 

·
Registered
Joined
·
185 Posts
I took amitriptyline also, but at a lower dosage than others here. Mine was 10 mg/day (very tiny pills, and also very inexpensive). It was so effective in my case that I eventually tapered down to half a pill/day and later to half a pill every other day (i.e., 2.5 mg per day).I am unusually sensitive to many drugs, however, and will generally take half the recommended dosage of most cold medicines, etc. As far as side effects, at that dosage there weren't any, with the possible exception that I felt just slightly grouchy when stopping use of the drug.I am now no longer taking the drug because elimination of caffeine from my diet has produced good results, so amitriptyline is no longer required.Hope it proves helpful to you.
 
G

·
Discussion Starter · #9 ·
were you all taking it for D? that may be why its not helping me. Also, I must be taking 5 mg a day.
 

·
Registered
Joined
·
129 Posts
I have been taking Imipramine, which is very similar to the amitryptaline. I was diagnosed with Fibromyalgia in the middle of April and was started on just 10 mg at bedtime. That was increased to 20 mg after 3 weeks. I am still on 20 mg and have been for a month now, but I have had terrrible side effects. Was wondering if anyone else had had this at such small doesages. It has completely dried me out (which is good for my IBS-D, but little else.). I have dry mouth all the time and won't go away no matter how much I drink, or suck on candy, or brush my teeth, or whatever. Because of the drying out, it seems like I need SSOOOOO much to drink, and i still feel very dehydrated, with blackouts when I stand up and extra achy muscles. It has kept me from sweating like I should, and I have become overheated very easily and often. I have appt. with my doctor on Thursday, but wondered if anyone lese had had these problems.Aimee L.
 

·
Registered
Joined
·
190 Posts
Hey everyone! I have a post on the "living with IBS" page that may answer a lot of your questions. The only side effect I have is dry mouth...not something difficult to live with. The drowsiness wore off after about a week. I take it for IBS-D, and I do still drink on occasion. You can tell a difference in the affect of alcohol but at my age I'm not getting plastered or anything so it's not a big issue.Let me know if there are further questions after you read my post on the other forum.I wish you all luck with it!
 
G

·
Discussion Starter · #12 ·
Hi Aimee,I was on imipramine and I never had any of those side effects so I would definately get that checked out. My only side effects were that I was "dead" the first three days and slept about 16 hours each of those days, and I had a little C and had to start taking fibercon to stay regular. No big deal when you consider the payoff I had of no more anxiety! I have been off of it for a few years but I am going to go back on it until I get this latest round of stuff worked out. Best of luck!Andrew
 
1 - 12 of 12 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top